Abstract

Four months after its approval in the United States, temafloxacin was withdrawn from the market worldwide because of frequent reports of serious hemolysis with or without other organ system dysfunction, We describe this “temafloxacin syndrome” on the basis of a review of 95 spontaneous reports of hemolysis sent to the Food and Drug Administration. Patients typically presented with fever, chills, and jaundice a mean of 6.4 days after starting therapy. A moderate degree of hemolysis was reflected by the mean drop in hemoglobin level (by 42 g/L) and by the mean lowest concentration of hemoglobin (97 g/L), New-onset renal dysfunction was noted in 54 cases (57%), and dialysis was required in 34 cases (63%). Coagulopathy was noted in 33 cases (35%), and 48 cases (51%) met the criteria for hepatic dysfunction. Four patients developed central nervous system complications, and two patients died. Prior quinolone use was more common among patients who developed hemolysis after only one dose as opposed to two or more doses (P < .001). These data suggest that temaftoxacin causes immune hemolytic anemia, most likely secondary to immune complex formation.

Comments

0 Comments